Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 147, NWS Austin/San Antonio, TX

June 22, 2004Atascosa County, Frio County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 22, 2004, 12:30 PM CDT for Atascosa County, Frio County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 12:30 PM CDT (17:30 UTC)
Expired
Jun 22, 2004, 2:30 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Atascosa County, TX, Frio County, TX

The radar

The Austin/San Antonio radar (KEWX), 118 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2207 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 221735
FFWSAT
TXC013-163-221930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  ATASCOSA
  FRIO

* UNTIL 230 PM CDT

* AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 9 MILES SOUTH OF CHARLOTTE...
  MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE POTEET...PLEASANTON...
  PEARSALL...MOORE...LEMING...JOURDANTON...FRIO TOWN...CHRISTINE...
  CAMPBELLTON AND BIG FOOT.


SHOWERS AND THUNDERSTORMS FROM DERBY TO CHARLOTTE TO CHRISTINE WERE 
PRODUCING RAINFALL WITH RATES OF .75 TO 1.25 INCHES PER HOUR.  

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2869 9937 2868 9832 2879 9815 2910 9850
          2922 9879 2905 9878 2905 9935

$$
1 follow-up statement
000 
WGUS74 KEWX 221856
FFSSAT
TXC013-163-221930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
152 PM CDT TUE JUN 22 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM CDT FOR FRIO AND
ATASCOSA COUNTIES...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS 
LOCATED NEAR CAMPBELLTON MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POTEET...PLEASANTON...PEARSALL...MOORE...LEMING...JOURDANTON...FRIO
TOWN...CHRISTINE...CHARLOTTE AND BIG FOOT.

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE 
POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 2869 9937 2868 9832 2879 9815 2910 9850
          2922 9879 2905 9878 2905 9935

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 10:31 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 22, 10:31 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1031 AM CDT TUE JUN 22 2004

.UPDATE...
WILL UPDATE TO INCLUDE WATCH HEADLINE ALL ZONES AND MAKE SOME
ADJUSTMENTS FOR A MULTITUDE OF FORECAST PERIODS. FOR THIS
AFTERNOON, MCV CENTERED NEAR ALONG LLANO/BURNET COUNTY LINE WILL
MOVE EAST VERY SLOWLY, WHILE OUTFLOW HAS RACED SOUTHEAST OUT OF CWA,
COOL FRONT HAS MOVED INTO FAR NORTHERN HILL COUNTRY. THESE TO FOCUS
CONVECTIVE DEVELOPMENT THIS AFTERNOON. HAVE LOWERED HIGHS FOR THIS
AFTERNOON DUE CLOUDS AND RAIN. ADJUSTED SOME POPS AND QPF SLIGHTLY
TONIGHT THROUGH THURSDAY TO TAKE INTO ACCOUNT SLOW EASTWARD MOVEMENT
OF BOUNDARIES AND SLOW RETREAT OF FRONT. FINALLY, BOOSTED POPS
SLIGHTLY THIS WEEKEND, AS MODELS CONVERGING ON A REPEAT OF CURRENT
PATTERN. HOWEVER, MORE ON THIS IN THE AFTERNOON DISCUSSION.

&&

.PREV DISCUSSION...
ONGOING WEATHER HAS AN MCS OVER THE NORTHERN COUNTIES MOVING EAST-
SOUTHEAST. ALSO INDICATED IS CONVECTIVE ACTIVITY ASSOCIATED WITH MID
LEVEL SHORTWAVE MOVING ACROSS THE SOUTHWESTERN COUNTIES TO THE EAST-
NORTHEAST. MAIN THREAT ACROSS THE COUNTY WARNING FORECAST AREA IS
HEAVY RAINS AS GROUND IS ALREADY SATURATED.

THE FLASH FLOOD WATCH THAT WAS FOR THE WESTERN TWO THIRDS OF SOUTH
CENTRAL TEXAS UNTIL 6AM TODAY HAS BEEN EXTENDED TO INCLUDE ALL THE
COUNTIES IN THE FORECAST WARNING AREA AND ALSO EXTENDED 24 HOURS...
UNTIL 6AM WEDNESDAY MORNING.

MODEL GUIDANCE KEEPS SOUTH CENTRAL TEXAS VERY WET THROUGH EARLY
THURSDAY. STRONG DAYTIME HEATING ALONE WITH SEVERAL MID LEVEL
SHORTWAVES TO THE WEST MOVING EAST AND LOW LEVEL TROPICAL MOISTURE
INFLOW OFF THE GULF WATERS WILL MIX INTO NUMEROUS SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINS FOR TODAY THROUGH WEDNESDAY.
MID/UPPER LEVEL WINDS ARE WEAK AND THUS DEVELOPED CONVECTION
WILL NOT MOVE RAPIDLY NORTHEAST. HEAVY RAINS CAN AND WILL BE A
PROBLEM DUE TO THE SLOW MOVEMENT OF ANY CONVECTION ACTIVITY.

THE GFS HAS THE HEAVIER RAINS A BIT FURTHER SOUTH THAN THE ETA.
HOWEVER WITH THE CONTINUED CONVECTION OCCURRING...ADDITIONAL RAINFALL
CAN BE EXPECTED AREAWIDE. AFTERNOON AND EVENING CONVECTION WILL BE
ENHANCED BY DAYTIME HEATING AND AN UNSTABLY ATMOSPHERE.

LATER IN THE WORKWEEK...MODELS DEVELOP A WEAK RIDGE OVER SOUTH TEXAS
WITH DECREASING CHANCES OF RAIN. HOWEVER...MODELS ARE NOT CONSISTENT
IN THESE FEATURES AND SO WILL KEEP LOW POPS INTO THE WEEKEND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
ACROSS ENTIRE EWX CWA THROUGH 23/11Z (6 AM WEDNESDAY)...

&&

04/06
Hazardous weather outlook, Jun 22, 6:00 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT TUE JUN 22 2004

TXZ171>173-183>194-202>209-217>225-228-231100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 6 AM
WEDNESDAY.

A SLOW MOVING AREA OF LOW PRESSURE ALOFT NEAR THE BIG BEND IS
EXPECTED TO DRIFT VERY SLOWLY EAST THROUGH TONIGHT.  RAIN IS
LIKELY TODAY AND TONIGHT FROM SHOWERS AND THUNDERSTORMS.
HEAVY RAIN AND FLASH FLOODING IS POSSIBLE TODAY AND TONIGHT.
RAINFALL AMOUNTS ARE EXPECTED TO BE 1 TO 3 INCHES...WITH ISOLATED
HEAVIER AMOUNTS POSSIBLE.

SINCE THE SOILS ARE STILL WET FROM A HEAVY RAIN EVENT EARLIER
THIS MONTH...IT WILL NOT TAKE AS MUCH RAIN TO CAUSE FLASH FLOODING
OR PRODUCE RISES ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE AREA OF LOW PRESSURE ALOFT IS FORECAST TO MOVE VERY SLOWLY
OVER SOUTH CENTRAL TEXAS WEDNESDAY...CONTINUING THE TREND OF
OCCASIONAL RAIN FROM SHOWERS AND THUNDERSTORMS.  RAIN IS FORECAST
TO BE HEAVY AT TIMES WEDNESDAY...CAUSING ADDITIONAL
FLASH FLOODING WEDNESDAY.

BY THURSDAY THE LOW ALOFT IS FORECAST TO BEGIN TO MOVE TO
EAST TEXAS.  THE CHANCE OF RAIN WILL CONTINUE THURSDAY.
LOCALLY HEAVY RAIN MAY STILL LINGER OVER THE EASTERN HALF
OF SOUTH CENTRAL TEXAS.

ON FRIDAY THE CHANCE OF RAIN WILL DECREASE SOME AS THE
LOW MOVES FARTHER AWAY FROM SOUTH CENTRAL TEXAS.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER OVER
THE WEEKEND TO EARLY NEXT WEEK...WITH THE BEST CHANCES
SUNDAY AND MONDAY...FROM MAINLY DAYTIME HEATING TYPE
SHOWERS AND THUNDERSTORMS...AND POSSIBLY A WEAK UPPER LEVEL
DISTURBANCE PASSING NEAR THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:28 PM CDTSevere Thunderstorm WarningEWXKinney62 min
Jun 22, 6:26 AM CDTFlash Flood WarningEWXAtascosa, Frio, Wilson3 hr
Jun 22, 9:34 AM CDTFlash Flood WarningEWXAtascosa, Frio, Zavala3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.